Fingolimod and #MSCOVID19

F

Clinical exacerbation of SARS-CoV2 infection after fingolimod withdrawal.Gomez-Mayordomo V, Montero-Escribano P, Matías-Guiu JA, González-García N, Porta-Etessam J, Matías-Guiu J.J Med Virol. 2020 Jul 9. doi: 10.1002/jmv.26279. Online ahead of print.

The role of disease-modifying therapies in patients with autoimmune disorders during SARS-CoV2 infection is controversial. Immunocompromised patients could have a more severe COVID-19 disease, due to the absence of an adequate immune response against the SARS-CoV-2. However, therapies that act on immune response could play a protective role by dampening the cytokine release syndrome. Fingolimod is a drug used for immune therapy in patients with Multiple Sclerosis (MS) through the sequestration of activated lymphocytes in the lymph nodes. We report the case of a 57-year-old man with relapsing-remitting MS treated with fingolimod that showed a reactivation of COVID-19 with signs of hyperinflammation syndrome after fingolimod withdrawal. Our case suggests that discontinuation of fingolimod during COVID-19 could imply a worsening of SARS-CoV2 infection.

“This individual had a fall and cracked a spinal bone and developed a fever and COVID-19 was confirmed. Fingolimod was maintained, and during the following three weeks, he persisted with intermittent fever, but no respiratory complications. He had back surgery and two days later, Fingolimod was discontinued due to low lymphocyte count (100/µL). After a week (day 30 since symptom onset), lymphocytes increased (800/µL), but the patient progressively developed fever (38.5ºC) and difficulty in breathing. The test for SARS-CoV-2 remained positive. A delayed clinical exacerbation of COVID-19 was the main possibility, and thus, methylprednisolone (80md/day) was prescribed for a week. The patient progressively improved during the following week”. The patient progressively improved during the following week.

We know believe that the immune system is a good guy (gets rid of the virus) and a bad guy (contributes to lung problems) and if you are over 60 you have a higher risk of having a more severe covid-19 course. So this person had the age-risk factor for a hard time. They seemed to be shedding virus for a long time. Was this because of being immunosuppressed with fingolimod. The lymphocyte levels became very low and fingolimod was stopped and they increased and them problems started. The good news is that the person recovered with the implication that stopping the fingolimod was the problem.

What happened to the fingolimod trial (NCT04280588)…did it complete?

About the author

MouseDoctor

2 comments

  • Thank you for posting this and keeping the public informed. I greatly benefit from this information as many specialist cannot stay up to date with this during COVID and I understand. Being up to date on DMTs and COVID is essential. My sincerest gratitude and appreciation.

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives